Alert archive / Kentucky / Flash Flood Warnings in 2022

Flash Flood Warning 41, NWS Louisville, KY

September 6, 2022Barren County, Kentucky

NWS Louisville, KY issued this flash flood warning at Sep 6, 2022, 5:31 PM CDT for Barren County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2022, 5:31 PM CDT (22:31 UTC)
Expired
Sep 6, 2022, 8:30 PM CDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Barren County, KY

The radar

The Nashville radar (KOHX), 103 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 5:53 PM CDTFLASH FLOOD4 Se Glasgow, KYRELAYED FROM BOWLING GREEN MEDIA, VIEW POSTED PICTURE ON SOCIAL MEDIA OF KY 90 OR BURKESVILLE ROAD COMPLETELY COVERED WITH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

697 
WGUS53 KLMK 062231
FFWLMK
KYC009-070130-
/O.NEW.KLMK.FF.W.0041.220906T2231Z-220907T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
531 PM CDT Tue Sep 6 2022

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  East Central Barren County in south central Kentucky...

* Until 830 PM CDT.

* At 531 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2.5 and 3.5 inches of 
  rain have fallen. The expected rainfall rate is 2 inches in 1 
  hour. Additional rainfall amounts of 1 to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Kino and Eighty Eight.

This includes the following streams and drainages...
  Taylor Branch, Boyds Creek, Elbow Spring Creek, Bailey Branch, 
  Beaver Creek, Swannigan Creek, South Fork Beaver Creek, Falling 
  Timber Creek and Glover Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3689 8574 3689 8578 3695 8589 3701 8584
      3698 8575

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2 INCHES IN 1 HOUR

$$

ALL
1 follow-up statement
538 
WGUS73 KLMK 070126
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
826 PM CDT Tue Sep 6 2022

KYC009-070136-
/O.EXP.KLMK.FF.W.0041.000000T0000Z-220907T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barren KY-
826 PM CDT Tue Sep 6 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM CDT THIS EVENING FOR 
EAST CENTRAL BARREN COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3689 8574 3689 8578 3695 8589 3701 8584
      3698 8575

$$

ALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 2:16 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 6, 2:16 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
316 PM EDT Tue Sep 6 2022

.Short Term...(This evening through Wednesday)
Issued at 310 PM EDT Tue Sep 6 2022

Current radar imagery shows isolated to widely scattered showers and
storms are popping up across the region, with the main area of
showers and storms sinking southward through north-central KY. This
is in association with a compact mid-level low/vort max that is
slowly progressing ESE through western OH. Hi-res guidance indicates
PWATs are generally in the 1.4 - 1.6 inch range, with an enhanced
swath of moisture to 1.8 inches across north-central KY along a slow-
moving frontal boundary. With MLCAPE of 1000-1500 J/kg and weak
Effective Shear, expect brief heavy rainfall and localized flooding
issues to be the main threat with storms, especially in areas that
see repeat rounds of rainfall.

As the vort lobe shifts off to the east this evening and the frontal
boundary pushes to the south, expect precip chances to taper off
leading to dry conditions overnight. Will have another chance for
fog and low stratus to develop late tonight into tomorrow morning,
although as drier air begins to filter in from the north, greatest
chances will likely remain across south- and east-central KY.
Tomorrow is then expected to be mostly dry with high temperatures
topping out in the lower 80s.

&&

.Long Term...(Wednesday night through Tuesday)
Issued at 310 PM EDT Tue Sep 6 2022

The long term period will begin with multiple features of interest
across the North American region. Over the United States, an
elongated positively-tilted trough will be stretching from the Deep
South to the Great Lakes. To the west, a large dome of high pressure
will be centered over the Four Corners region with ridging tilting
to the NE into the High Plains. In the Eastern Pacific, Hurricane
Katy will be nearing the Baja Coast, capable of producing tropical
storm force winds. In the Atlantic, Tropical Storm Earl will likely
be strengthening to a Hurricane as it turns to the NE and away from
the US East Coast.

By Wednesday evening, the aforementioned elongated upper trough will
be sliding east of our area, allowing for deep northerly flow to
reintroduce drier air into the Ohio Valley. When doing so, a large
upper low will spin off from the shortwave over the Deep South by
Thursday morning. Dry weather is expected for Thursday as a sfc high
moves across the Ohio Valley. Should be a fairly nice day, with
temps in the low 80s and mostly sunny skies.

Precip chances return for Friday and certainly into the weekend as
we likely receive the greatest Gulf moisture fetch we've seen in
quite a while. The synoptic setup into the weekend will feature a
favorable environment similar to a PRE (Predecessor Rainfall Event)
scenario. Though there will be no tropical cyclone present in the
Gulf, other forcing mechanisms should be present to support heavy
rainfall. With the cut off low remaining over the mouth of the
Mississippi, deep ridging will begin to amplify east of the Ohio
Valley. With a strong ridge to our east, and a longwave trough
upstream from the Ohio Valley, an upper jet will be squeezed between
the two features and located over our area. At the sfc, a strong
cold front will be cutting through the Midwest, and will be
approaching the region by Sunday. With strong theta-e ridging into
the Ohio Valley, we could see PWATs approach the 1.7-2.0 inch range
by Sunday, which would be nearly 150% above normal for this time of
year in our area. Our greatest PoPs will be Saturday and Sunday.
With being several days out, it's a bit early to start getting into
expected QPF.

The cold front boundary will eventually pass through by Monday
morning, and we'll see wind shift from SW to NW. With cool post-
frontal flow in place, temps to start out next week will remain in
the upper 70s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 155 PM EDT Tue Sep 6 2022

Ceilings have continued to gradually improve this afternoon, with
all sites expected to return to VFR over the next couple of hours.
Widely scattered showers along with a few embedded thunderstorms
have developed across the region, with brief periods of
thunderstorms possible at each of the sites this afternoon and
evening. Reductions in ceiling and visibility will be possible in
the strongest cells.

Fog and low stratus will be possible again overnight into Wednesday
morning, mainly across south- and east-central KY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...JML
Long Term...CJP
Aviation...JML
Hazardous weather outlook, Sep 6, 2:33 PM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
333 PM EDT Tue Sep 6 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-071945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
333 PM EDT Tue Sep 6 2022 /233 PM CDT Tue Sep 6 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered showers and thunderstorms will continue through this
evening. Some of the storms will be capable of heavy rainfall.
Localized flooding will be possible where repeated showers or storms
occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Rain showers and thunderstorms will be possible for the end of the
week and into the weekend, especially in the afternoon and evening
hours. Heavy rainfall may lead to localized flooding, especially in
areas that are repeatedly affected by thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

GENERAL STORM MOTION OF THE DAY:

Storms will move from the northwest to the southeast around 10 to 15
mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

JML/CJP

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 7:44 PM CDTFlash Flood WarningLMKNelson2 hr
Sep 5, 7:57 PM CDTAreal Flood AdvisoryLMKHancock3 hr
Sep 5, 8:00 PM CDTAreal Flood AdvisoryLMKHardin3 hr
Sep 5, 10:44 PM CDTAreal Flood AdvisoryLMKEdmonson, Hart115 min
Sep 6, 12:47 AM CDTDense Fog AdvisoryLMKAdair, Anderson, Bourbon, Boyle, Breckinridge, Bullitt and 34 more8 hr
Sep 6, 12:24 PM CDTAreal Flood AdvisoryLMKHenry, Oldham, Trimble3 hr
Sep 6, 1:43 PM CDTAreal Flood AdvisoryLMKOldham, Shelby3 hr
Sep 6, 3:32 PM CDTAreal Flood AdvisoryLMKTaylor3 hr
Sep 6, 4:14 PM CDTAreal Flood AdvisoryLMKWarren3 hr
Sep 6, 4:39 PM CDTAreal Flood AdvisoryLMKMarion3 hr
Sep 6, 5:02 PM CDTAreal Flood AdvisoryLMKBarren, Metcalfe3 hr
Sep 6, 5:57 PM CDTAreal Flood AdvisoryLMKBarren3 hr

Nearby

Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.